Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 43, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2021, 2:03 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2021, 2:03 PM MDT (20:03 UTC)
- Expired
- Jul 18, 2021, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:32 PM MDT | FLASH FLOOD | 1 Wsw Heber-Overgaard, AZ | A 10-12 INCH RISE WAS REPORTED ON HESS CREEK IN HEBER-OVERGAARD. THE CREEK CAME OUT OF ITS BANKS PUTTING DEBRIS ON THE ROADWAY AND THREATENING ONE RESIDENTIAL HOME WHICH HAD TO BE SANDBAGGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WGUS55 KFGZ 182003
FFWFGZ
AZC017-182300-
/O.NEW.KFGZ.FF.W.0043.210718T2003Z-210718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
103 PM MST Sun Jul 18 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
* Until 400 PM MST.
* At 101 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the the Hess Wash near Heber Overgaard. Up to 1
to 2 inches has already fallen across the warned area. Up to 1 to
2 more inches of additional rainfall is possible. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Heber-overgaard.
This includes the following roads and highways...
Black Canyon Road.
Memorial Park Road.
State Route 260 between mile markers 303 and 308.
State Route 277 between mile markers 306 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3445 11062 3445 11055 3441 11055 3434 11054
3434 11064
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ET2 follow-up statements
562
WGUS75 KFGZ 182221
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
321 PM MST Sun Jul 18 2021
AZC017-182300-
/O.CON.KFGZ.FF.W.0043.000000T0000Z-210718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo AZ-
321 PM MST Sun Jul 18 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON FOR NAVAJO COUNTY...
At 320 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Additional rainfall amounts of 0.50 to
1 inch is possible in the warned area. Flash flooding is ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Heber-overgaard.
This includes the following highways...
State Route 260 between mile markers 303 and 308.
State Route 277 between mile markers 306 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3445 11062 3445 11055 3441 11055 3434 11054
3434 11064
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EL905
WGUS75 KFGZ 182255
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
355 PM MST Sun Jul 18 2021
AZC017-182305-
/O.EXP.KFGZ.FF.W.0043.000000T0000Z-210718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo AZ-
355 PM MST Sun Jul 18 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR
NAVAJO COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3445 11062 3445 11055 3441 11055 3434 11054
3434 11064
$$
ELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:14 AM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 18, 11:14 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1014 AM MST Sun Jul 18 2021 .SYNOPSIS...Expect scattered to numerous afternoon and evening showers and thunderstorms for the foreseeable future. Localized flash flooding will be possible with the stronger storms. Temperatures are also expected to remain around normal to slightly below normal. && .UPDATE...A few thunderstorms are currently developing over the White Mountains and northwest of Heber-Overgaard this morning. Scattered thunderstorm activity should continue to develop throughout the day, with storm motion primarily from east to west. Hi-res model guidance indicates an area of better organized convection developing near Payson around 7pm this evening, then moving west towards I-17 between Flagstaff and Black Canyon City between 7-10pm. Attempted to capture this possibility in the grids with the morning update. Otherwise, the remaining forecast is on track. The updated products have been sent. && .PREV DISCUSSION /255 AM MST/...A few showers mainly north of I-40 will continue to diminish through 5 am. Showers and thunderstorms are expected to develop once again late this morning and early afternoon, initiating mainly over the high terrain. Expect the activity continue into the afternoon, moving into the lower elevations as the day progresses. Much of the activity should come to an end by the evening, however a few lingering showers will be possible especially over Yavapai and Gila counties. Heavy rainfall will continue to be a threat from these storms, so areas of localized flash flooding will remain a possibility. High pressures is expected to remain in place over the Four Corners region through the forecast period, keeping monsoonal moisture in place over much of northern Arizona. As a result, daily afternoon showers and thunderstorms are expected for the foreseeable future. Later into next week, a slight increase in moisture as the high wobbles around may lead to an increase in shower and thunderstorm coverage. Nevertheless, localized flash flooding will be possible each day with areas of heavy rainfall. Temperatures through the period remain around normal through the first part of next week, then cooling a few degrees each day. Background winds will also remain light through the period. && .AVIATION...For the 18Z package...Expect mainly VFR conditions through the TAF period. Scattered to numerous showers and thunderstorms are forecast from 18Z-03Z. MVFR conditions possible in stronger storms. Sfc winds outside of storms generally light. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Showers and thunderstorms are expected for each afternoon Sunday through Thursday. Coverage will be scattered to numerous, with locally heavy rainfall amounts. Expect light winds and near normal high temperatures outside of storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM/Humphreys AVIATION...TM FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 18, 1:13 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1213 PM MST SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FUNNEL CLOUD 11 SSE VALLE 35.50N 112.06W
07/18/2021 COCONINO AZ NWS EMPLOYEE
FORMER NWS EMPLOYEE REPORTED A FUNNEL CLOUD
THAT DID NOT TOUCH THE GROUND.
&&
TMLocal storm report, Jul 18, 1:35 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HEAVY RAIN 12 ENE CLINTS WELL 34.63N 111.12W
07/18/2021 M1.20 INCH COCONINO AZ PUBLIC
PUBLIC REPORT OF 1.20 INCHES OF RAIN 12
MILES EAST-NORTHEAST OF CLINTS WELL.
REPORTED RAINFALL RATE OF 1.00 INCH PER
HOUR.
&&
ELLocal storm report, Jul 18, 1:51 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD 4 S PRESCOTT AIRPORT 34.60N 112.42W
07/18/2021 YAVAPAI AZ OTHER FEDERAL
USGS RIVER GAUGE, GRWA3, MEASURED A 5 FOOT
RISE ON GRANITE CREEK NEAR WATSON LAKE DUE
TO HEAVY RAIN FROM A THUNDERSTORM.
&&
ELThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:58 AM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Jul 18, 12:14 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 1:16 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Jul 18, 2:08 PM MDT | Special Weather Statement | FGZ | 37 min | |
| Jul 18, 2:34 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 3:12 PM MDT | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 33 min |
| Jul 18, 3:18 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 42 min |
| Jul 18, 3:31 PM MDT | Areal Flood Advisory | FGZ | Coconino | 100 min |
| Jul 18, 3:33 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 42 min |
| Jul 18, 3:53 PM MDT | Flash Flood Warning | FGZ | Gila, Navajo | 102 min |
| Jul 18, 4:02 PM MDT | Flash Flood Warning | FGZ | Coconino | 108 min |
| Jul 18, 4:47 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 43 min |
| Jul 18, 4:54 PM MDT | Special Weather Statement | FGZ | 51 min | |
| Jul 18, 5:10 PM MDT | Flash Flood Warning | FGZ | Yavapai | 51 min |
| Jul 18, 5:32 PM MDT | Flash Flood Warning | FGZ | Navajo | 4 hr |
| Jul 18, 5:59 PM MDT | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.